Iowa, 2004

Hail in Iowa, May 24, 2004

May 24, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 4:15 AM CST, 7 hours 56 minutes earlier.

Area forecast discussion, May 24, 4:15 AM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT MON MAY 24 2004

.DISCUSSION...
SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR STRONG TO VIOLENT
TORNADOES THE PRIMARY CONCERN INTO EARLY THIS EVENING...ALONG WITH
CONTINUED FLOODING.

THE LATEST SUBJECTIVE SURFACE ANALYSIS HAD A QUASI STATIONARY
BOUNDARY OVER SE NEBRASKA AND NE KANSAS...WITH THE MAIN WARM FRONT
OVER SRN KS AND SW MO (S OF THIS FNT...SFC DEWPOINTS WERE IN THE
LOWER 70S).  SFC WNDS ACRS THE FCST AREA WERE GENERALLY FROM THE
EAST AND TEMPERATURES WERE IN THE 50S. THE WEAK RIDGE OF HIGH
PRESSURE HAS GIVEN WAY TO DEVELOPING LOW PRESSURE OVER THE ERN
ROCKIES AND WRN PLNS AND THE APPROACH OF A MID LEVEL TROF OF LOW
PRESSURE.  PER THE LATEST 11-3.9 MICRON STLT PICTURES...SOME
STRATOCU WERE SPREAD WESTWARD FROM IA INTO NEB WITH THE COOL
EASTERLY LOW LEVEL FLOW...WITH ADDITIONAL LOW CLOUDS DEVELOPING OVER
CENTRAL AND WRN NEB.

TODAY...A SHORT WAVE TROF OVER THE FOUR CORNER REGIONS IS
PROGRESSING ENE ACRS THE ROCKIES INTO THE CNTRL PLNS TODAY.  LOW
LEVEL WINDS ARE EXPECTED TO STRENGTHEN...TRANSPORTING MOISTURE
NORTHWARD INTO ERN NEB BY 18Z...SHIFTING INTO SRN IA AND MO DURING
THE EARLY EVENING.  MEANWHILE...0-6KM SHEAR VALUES INCREASE TO ABOVE
50KT IN THE S BY 15Z AND 50 TO 60KTS ACRS MUCH OF ERN NEB AND WRN IA
BY 18...WITH STRONG LOW LEVEL DIRECTIONAL SHEAR AND CAPES OF 2000 TO
4500 J/KG.  THE EHI IS GREATEST IN ERN KS...NOSING INTO SE NEB
DURING THE AFTERNOON.  SPC HAS SE NEB AND SW IA IN THE HIGH RISK
TODAY...SURROUND BY A MODERATE RISK WHICH EXTENDS INTO NRN NEB.
BASED ON MOST RECENT THINKING...THE HIGH RISK MAY BE SHIFTED SWD A
LITTLE FURTHER.  HAVE HIGHLIGHTED SEVERE POTENTIAL AND MENTIONED
TORNADOES IN ZFP/HWO DUE TO HIGH RISK...ESPECIALLY SRN ZONES.
INITIATION SHOULD OCCUR EARLY IN THE AFTERNOON...WITH THE MAIN
TORNADO THREAT DURING THE AFTERNOON AND VERY EARLY IN THE EVENING.

CONCERNING THE FLOOD WATCH...WILL MAINTAIN THE WATCH FOR THIS
AFTERNOON INTO TONIGHT.  LOCATIONS THAT SAW THE GREATEST RAINFALL
SAT NIGHT INCLUDED...PARTS OF JEFFERSON...GAGE...LANCASTER...
SALINE...OTOE...DOUGLAS...WASHINGTON...HARRRISON...AND POTTAWATTAMIE
COUNTIES.  THIS AFTERNOON AND TONIGHT MAIN FOCUS FOR HEAVIER RAIN
AMOUNTS OVER SOUTHEAST NEBRASKA...WITH A SECONDARY FOCUS OVER THE
REST OF THE WATCH AREA.  LATEST 1HR FLASH FLOOD VALUES ARE AROUND AN
INCH WITH 3 HR VALUES FROM 1 TO 1.5 INCHES.  THE LATEST 12Z
EXCESSIVE RAINFALL POTENTIAL OUTLOOK FROM HPC MATCHES WELL WITH OUR
CURRENT WATCH OUT LINE...FROM ERN NEB INTO SW IA.

HIGH TEMPERATURES TODAY ACRS THE N MAY BE HELD DOWN BY CLDS AND CHC
PRECIP.  WARMER TEMPERATURES S WHERE HEATING GREATEST.  TEMPS TO
RANGE FROM THE MID 60S N TO THE UPR 80S S. GUSTY SE WNDS TO DEVELOP
THIS MORNING AND CONTINUE THIS AFTERNOON.  ONCE THE FNT PUSHES SE
THIS EVENING...LOW LEVEL DRYING TAKES PLACE. ENOUGH RESIDUAL
MOISTURE AND A LIFT TO KEEP SOME CHANCE OF PRECIP IN TONIGHT AND
TUESDAY.  WITH CLDS AROUND AND PERHAPS SOME PRECIPITATION UNDER
CAA...TRENDED TEMPS COOLER.  NO SIGNIFICANT CHANGES TUESDAY NIGHT
THRU THURSDAY NIGHT AS MID LEVEL TROF PUSHES EAST WITH MID LEVEL
RIDGING.  INCREASED POPS FOR FRIDAY WITH POTENT SHORTWAVE TROF AND
IF PATTERN HOLDS WILL NEED TO LOWER MAX TEMPS.  WITH GENERAL
TROF/CLOSED LOW PATTERN SAT-MON...LEFT IN POPS WITH BELOW NORMAL
TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 2 PM MON TO 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH 2 PM MON TO 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

ZAPOTOCNY
Hazardous weather outlook, May 24, 9:50 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 AM CDT MON MAY 24 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1050 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS MUCH
OF THE AREA THROUGH THIS EVENING. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE. THE HEAVY RAIN COULD CAUSE FLASH
FLOODING. THE MAIN TORNADO THREAT AREA IS SOUTH OF A LINE FROM ABOUT
COLUMBUS TO TEKAMAH AND ONAWA IOWA...ALONG AND JUST NORTH OF A WARM
FRONT THAT IS MOVING INTO THE AREA. NORTH OF THAT LINE...THE MAIN
THREAT IS LARGE HAIL...BUT TORNADOES ARE STILL POSSIBLE.

VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS LOW LEVEL MOISTURE
IS LIFTED NORTH. AN UPPER LEVEL DISTURBANCE SHOULD MOVE THROUGH THE
REGION. LOW LEVEL WIND SHEAR SUGGESTS THAT SUPERCELL STORMS ARE
LIKELY.

DUE TO RECENT HEAVY RAIN AND ONGOING RIVER FLOODING...ADDITIONAL
RAIN MAY CAUSE FLASH FLOODING AND INCREASE ONGOING RIVER FLOODING.
A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ON TUESDAY. IF STORMS
DEVELOP...THEY WILL PROBABLY REMAIN BELOW SEVERE LIMITS.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION.
CONFERENCE CALLS FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT
NOON FOR GROUP A...AT 1210 PM GROUP B AND AT 1220 PM FOR GROUP C.

MILLER

In the hours before

Local storm report, May 24, 10:01 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1101 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             NIOBRARA                42.75N 98.03W
05/24/2004  0.75 INCH        KNOX               NE   CO-OP OBSERVER

&&

JEK
Local storm report, May 24, 10:41 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1141 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             JOHNSON                 40.41N 96.00W
05/24/2004  0.88 INCH        NEMAHA             NE   EMERGENCY MNGR

&&

JEK
Local storm report, May 24, 10:44 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1144 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             TALMAGE                 40.53N 96.02W
05/24/2004  1.00 INCH        OTOE               NE   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 10:58 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1158 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             1 SE PIERCE             42.19N 97.51W
05/24/2004  0.75 INCH        PIERCE             NE   TRAINED SPOTTER

&&

JEK

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
May 24, 12:11 PM CST
Where
Monona County, 3 mi N of Whiting
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -96.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395395.